Alert archive / Texas / Flash Flood Warnings in 2004

Flash Flood Warning 67, NWS Houston/Galveston, TX

November 20, 2004Brazoria County, Texas

NWS Houston/Galveston, TX issued this flash flood warning at Nov 20, 2004, 8:16 AM CST for Brazoria County, Texas. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Nov 20, 2004, 8:16 AM CST (14:16 UTC)
Expired
Nov 20, 2004, 10:15 AM CST
In force
119 min
Issued by
NWS Houston/Galveston, TX
Area
Counties, with a storm outline in the text

County Brazoria County, TX

The radar

The Houston radar (KHGX), 22 km from the middle of the area, began a volume at 14:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 12:00Z, 2.3 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 12:00Z on 2004-11-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 12:00Z on 2004-11-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 185 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
566 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
185 m²/s²
0-3 km storm-relative helicity
335 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KHGX 201418
FFWHGX
TXC039-201615-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
816 AM CST SAT NOV 20 2004

THE NATIONAL WEATHER SERVICE IN LEAGUE CITY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  BRAZORIA COUNTY IN SOUTHEAST TEXAS

* UNTIL 1015 AM CST

* AT 811 AM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
VERY HEAVY RAIN OVER NORTHERN AND CENTRAL BRAZORIA COUNTY.
2 TO 3 INCHES OF RAIN HAS ALREADY FALLEN NEAR CLEAR CREEK AND 
HIGHWAY 288 AND 2.4 INCHES OF RAIN ALONG FITE RD AND FM 1128. 
ANOTHER 1 TO 2 INCHES OF RAIN WILL FALL BY 930 AM.

PLEASE REPORT SEVERE WEATHER TO THE COUNTY SHERIFF...LOCAL POLICE...
OR DEPARTMENT OF PUBLIC SAFETY. THEY WILL RELAY YOUR REPORT TO THE
NATIONAL WEATHER SERVICE.

LAT...LON 2955 9529 2952 9524 2946 9524 2945 9522
      2945 9525 2942 9530 2942 9534 2936 9548
      2958 9540

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood warning went out at Nov 20, 3:40 AM CST, 4 hours 36 minutes earlier.

Area forecast discussion, Nov 20, 3:40 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
340 AM CST SAT NOV 20 2004

DISCUSSION...
ELEVATED CONVECTION CONTINUING OVER CWFA EARLY THIS MORNING. WARM
FRONTAL BOUNDARY NEAR THE COAST. COASTAL TROUGH HAS TIGHTENED
PRESSURE GRADIENT UPPER TEXAS COASTAL WATERS AND BAYS. WARM FRONT
SHOULD PUSH NORTH TODAY ACROSS CWFA BECOMING NEARLY STATIONARY OVER
NORTHERN ZONES FOR REST OF WEEKEND AND EARLY NEXT WEEK. SOUTHWEST
FLOW ALOFT WITH UPPER LEVEL JET AXIS JUST NORTH OF REGION NEXT SEVERAL
DAYS WILL RESULT IN SEVERAL IMPULSES MOVING OVER CWFA. WITH PWATS
INCREASING TO 1.6-1.8 INCHES...HIGH POPS WILL CONTINUE. UPPER LOW
PROGGED TO MOVE SE TO OKLAHOMA LATE TUESDAY WITH TROUGHING SOUTH TO
TEXAS. UPPER FLOW WILL BECOME WESTERLY LATE TUESDAY PUSHING MOISTURE
RIDGE TO EAST OF OUR REGION. DRYING EXPECTED BY MID WEEK DUE TO
COLD FRONT BRINGING COOLER AIR. THANKSGIVING SHOULD BE DRY WITH
TEMPERATURES LOWERING TO BELOW SEASONAL NORMAL VALUES. GFS INDICATE
ANOTHER COLD FRONT PUSHING ACROSS CWFA EARLY IN THE WEEKEND.
HOWEVER...INDICATIONS ARE THAT MOISTURE WILL BE LIMITED.

37/41/45
&&

MARINE...
A TIGHTENING PRESSURE GRADIENT WILL RESULT IN THE STRENGTHENING OF
ONSHORE FLOW THIS WEEKEND. ALL OF THIS IS IN RESPONSE TO AN
APPROACHING COLD FRONT THAT IS EXPECTED TO MOVE INTO THE COASTAL
WATERS THE FIRST PART OF NEXT WEEK. IN ADDITION...A SERIES OF UPPER
LEVEL DISTURBANCES WILL BRING UNSETTLED WEATHER TO THE REGION THROUGH
THE MIDDLE OF NEXT WEEK WHEN A FRONT MOVES OUT OF THE AREA.

41
&&

AVIATION...
WARM FRONTAL BOUNDARY NEAR REGION WILL RESULT IN IFR TO MVFR
CONDITIONS. SCATTERED CONVECTION CAN BE EXPECTED ALL DAY TODAY.
PREVAILING CEILINGS EXPECTED AT 1000 TO 2000 FT.

41/37/45
&&

.HGX WATCHES/WARNINGS/ADVISORIES...NONE.
SCEC 20-60 NM COASTAL WATERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL) 73 63 74 64 75 / 90 70 50 70 70
HOUSTON (IAH)         76 65 76 65 78 / 90 60 50 50 50
GALVESTON (GLS)       77 68 78 69 79 / 90 60 50 40 40
&&
Hazardous weather outlook, Nov 20, 4:35 AM CST, 3 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
435 AM CST SAT NOV 20 2004

TXZ163-164-176>179-195>200-210>214-226-227-235>238-211200-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-GALVESTON-
GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-MONTGOMERY-
POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-WHARTON-
435 AM CST SAT NOV 20 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST TEXAS.

...HEAVY RAINFALL AND SOME SEVERE THUNDERSTORMS POSSIBLE THIS
WEEKEND AND ON INTO MONDAY AND TUESDAY ACROSS SOUTHEAST TEXAS...

.DAY ONE...TODAY AND TONIGHT
A WARM FRONT PUSHING NORTH ACROSS SOUTHEAST TEXAS ALONG WITH PASSING
UPPER LEVEL DISTURBANCES WILL RESULT IN SCATTERED TO NUMEROUS
SHOWERS AND THUNDERSTORMS. LOCALLY HEAVY RAIN IS POSSIBLE. WITH THE
ALREADY SATURATED GROUNDS...SOME FLOODING MAY BE POSSIBLE.
ALSO...SOME OF THE STORMS MAY BECOME SEVERE. A LONG DURATION FLOOD
WATCH MAY BE ISSUED LATER TODAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
THROUGH TUESDAY...WIDESPREAD RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES
WITH ISOLATED TOTALS APPROACHING 5 INCHES WILL BE POSSIBLE. WITH THE
GROUND ACROSS MUCH OF SOUTHEAST TEXAS NEARLY SATURATED...A FLOOD
THREAT MAY DEVELOP.

SEVERE THUNDERSTORMS MAY ALSO DEVELOP ACROSS SOUTHEAST TEXAS AND THE
ADJACENT COASTAL WATERS SUNDAY ON INTO MONDAY AND TUESDAY. THE MAIN
THREAT WILL PROBABLY BE STRONG DAMAGING WINDS AND ISOLATED TORNADOES.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS WEEKEND.

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 20, 12:03 AM CSTSpecial Marine WarningHGX57 min
Nov 20, 12:12 AM CSTSevere Thunderstorm WarningHGXChambers, Galveston, Harris48 min
Nov 20, 12:21 AM CSTSpecial Marine WarningHGX54 min
Nov 20, 12:30 AM CSTSevere Thunderstorm WarningHGXBrazoria, Matagorda45 min
Nov 20, 12:37 AM CSTSpecial Marine WarningHGX53 min
Nov 20, 1:39 AM CSTSpecial Marine WarningHGX2 hr
Nov 20, 1:50 AM CSTSpecial Marine WarningHGX115 min
Nov 20, 1:50 AM CSTSpecial Marine WarningHGX115 min
Nov 20, 4:02 AM CSTSpecial Marine WarningHGX58 min
Nov 20, 4:53 AM CSTSpecial Marine WarningHGX2 hr
Nov 20, 7:35 AM CSTSpecial Marine WarningHGX55 min
Nov 20, 7:35 AM CSTSpecial Marine WarningHGX55 min
Nov 20, 8:45 AM CSTFlash Flood WarningHGXGalveston2 hr

Nearby

Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.